Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 95, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 18, 2018, 2:39 PM MDT for Chaves County, De Baca County, Lincoln County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 2:39 PM MDT (20:39 UTC)
- Expired
- Aug 18, 2018, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chaves County, NM, De Baca County, NM, Lincoln County, NM
The radar
The Cannon AFB radar (KFDX), 137 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999 WGUS55 KABQ 182039 FFWABQ NMC005-011-027-182330- /O.NEW.KABQ.FF.W.0095.180818T2039Z-180818T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 239 PM MDT SAT AUG 18 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... East central Lincoln County in central New Mexico... Northwestern Chaves County in southeastern New Mexico... Southwestern De Baca County in east central New Mexico... * Until 530 PM MDT. * At 236 PM MDT, Doppler radar indicated thunderstorms have produced heavy rain west of Mesa. Radar indicated 2 to 4 inches of rain or more in the area. Some arroyos that will be impacted include Arroyo de Macho, Hasperos Canyon, Gallo Canyon and Cowboy Draw. * Flash flooding will remain over mainly rural areas of east central Lincoln...northwestern Chaves and southwestern De Baca Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Both localized and distant heavy rainfall will create sudden and dangerous flows in arroyos and over low water crossings. && LAT...LON 3414 10479 3386 10477 3392 10513 3412 10512 $$
2 follow-up statements
266 WGUS75 KABQ 182148 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 348 PM MDT SAT AUG 18 2018 NMC005-011-027-182330- /O.CON.KABQ.FF.W.0095.000000T0000Z-180818T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-Chaves-De Baca- 348 PM MDT SAT AUG 18 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR EAST CENTRAL LINCOLN...NORTHWESTERN CHAVES AND SOUTHWESTERN DE BACA COUNTIES... At 346 PM MDT, Doppler radar indicated thunderstorms persisting over the warned area with flooding of area arroyos including the Arroyo de Macho, Gallo Arroyo, Hasperos Canyon, and Cowboy Draw likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Both localized and distant heavy rainfall will create sudden and dangerous flows in arroyos and over low water crossings. && LAT...LON 3414 10479 3386 10477 3392 10513 3412 10512 $$
392 WGUS75 KABQ 182327 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 527 PM MDT SAT AUG 18 2018 NMC005-011-027-182335- /O.EXP.KABQ.FF.W.0095.000000T0000Z-180818T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-Chaves-De Baca- 527 PM MDT SAT AUG 18 2018 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL LINCOLN...NORTHWESTERN CHAVES AND SOUTHWESTERN DE BACA COUNTIES WILL EXPIRE AT 530 PM MDT... The heavy rain from thunderstorms has ended. However, flows of water may still exist in area arroyos and over low water crossings. Do not attempt to cross areas where water covers the roadway. LAT...LON 3414 10479 3386 10477 3392 10513 3412 10512 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:17 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 18, 12:17 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1217 PM MDT Sat Aug 18 2018 .AVIATION... 18Z TAF CYCLE Scattered to numerous showers and thunderstorms will develop this afternoon and evening as an upper level trough finishes crossing the central and southern Rockies. Most of the activity will move toward the southeast at speeds around 15 to 25 kt. Clusters and lines of storms are forecast, especially along and east of the central mountain chain where some storms may turn severe with large hail and damaging winds. Wet microbursts are expected, even west of the central mountain chain, and these could potentially produce erratic wind gusts to 50 kt. As the base of the upper level trough crosses this afternoon, it will usher gusty dry air into the state from the northwest with a marked line of clearing first across the northwest, then also over central areas toward sunset. A back door cold front will produce a gusty wind shift over parts of the eastern plains late tonight and Sunday morning. Behind the front, some patches of low clouds with MVFR and IFR conditions will be possible, but probabilities were too low to mention in eastern TAFs. 44 && .PREV DISCUSSION...256 AM MDT Sat Aug 18 2018... .SYNOPSIS... An atypical upper level trough is expected to drag across northeastern New Mexico this afternoon and into the evening, providing lift and unstable conditions for scattered to numerous thunderstorms, some of which will turn strong to severe. Showers and thunderstorms will also form along the higher terrain of central and western New Mexico early this afternoon, but will be shunted eastward as the afternoon wears on. On Sunday, storms will be few in number during the daytime due to drier air that will have worked in behind the previously mentioned disturbance aloft, but a cold front will spill into the eastern plains of New Mexico late Sunday and Sunday night with a few storms possible. Gusty winds will accompany the front, including parts of the Rio Grande valley as the front surges westward Sunday night. Thunderstorm chances will be fairly low early next week as moisture struggles to slowly return to the area. && .DISCUSSION... Upper low over northern ID will drop an unseasonably strong short wave trough into eastern CO and northeastern NM late today. Southerly surface flow over the plains of NM will be topped with increasing north-westerlies aloft, a veering wind profile that will give plenty of directional and speed shear for strong to severe storms today and this evening. Abundant instability will also be present with NWP advertising scattered areas of 2,000+ J/kg of CAPE and lifted indices of -3 to -6 C over much of northeastern NM as well as some east central parts of the state. Have included likely POPs for some of these areas with mention of large hail and damaging winds. The other notable feature with the trough will be the pronounced dry slot working in immediately behind the trough axis. This sharp moisture gradient will likely act as a trigger for storms, but the impending drier air will also lead to a quick suppression of storms once the wave aloft passes through. Quick storm motions to the southeast should limit the flash flooding threat, but PWATs ahead of the trough axis will be quite healthy. On Sunday, a cold front will be spilling southward down the plains as the remnant lobe of energy from ID finally drops into KS. Western NM will be void of storms as the drier air will limit convective initiation on Sunday, but a few isolated cells will be possible along and just east of the Sangres. While storms appear to hold off for much of the day Sunday, a line of convection is depicted by the NAM, dropping along the leading edge of the front in the plains into the evening and overnight. While the NAM is the most aggressive model with this frontally-induced line of convection, it seems reasonable given the fast propagation speed and the favorable thermal/moisture/wind profiles ahead of the front. A gusty east canyon wind will spill into central zones Sunday night and early Monday morning. On Monday, in the wake of the front temperatures will cool a couple degrees below average in central to eastern NM. Storms will be hard to come by as the PWATs will be fairly low with the best moisture shunted to the southern tier of NM. Through this time the upper high will take residence near the NM-AZ border with dewpoints remaining healthy in eastern NM, but the deeper moisture and juicier PWATs will likely not arrive Tuesday either as the high builds more directly over NM. Temperatures will rebound several degrees into Tuesday with daytime highs exceeding normal by a couple of degrees in many locales. Forecast models diverge into the middle and latter parts of next week with regards to the placement and strength of the high and consequentially the steering of deeper moisture into or around NM. Am tending to lean toward the European solution that ever-so-slowly takes the high slightly east of NM and gradually introduces more moisture into the far western and northern tiers of the state. 52 && .FIRE WEATHER... Another round of afternoon tstms is expected, forming over the high terrain before moving off to the E/SE this evening. Storms east of the central mtn chain could become severe, producing strong erratic downburst winds and large hail. Changes begin to arrive across the far northwest where drier air behind a trough to our N will cutoff tstm/shower activity early today. NW winds are also expected to pick up to 20-25 kts near the Four Corners just before sunset. The punch of much drier air reaches the RGV during the day Sunday, as a backdoor front protects sfc moisture east of the central mtns. Another round of breezy NW winds can be expected Sunday afternoon over the NW Plateau, with Haines6 and MinRHs dipping to ~10%. A few hours of elevated to critical fire weather is possible as the NW winds pick up over the NW Plateau late Sun afternoon. A significant downtrend in tstm coverage is also expected Sun, although a few isold tstms can't be ruled out over the east-central plains. The backdoor front wins out Sun night, surging through the gaps of the central mtn chain reaching the continental divide Mon morning. Moisture trends up behind backdoor front across the west through Tue as the upper high builds back over NM allowing a better tap into monsoon moisture over AZ. Some of the moisture works its way into far western NM. Thunderstorm coverage also trends up through the middle to latter half of next week. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 18, 7:56 AM MDT, 6 hours 43 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Albuquerque NM 756 AM MDT Sat Aug 18 2018 NMZ501>540-191400- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 756 AM MDT Sat Aug 18 2018 UPDATED FOR TODAY'S SLIGHT RISK OF SEVERE THUNDERSTORMS This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening across the Northeast Highlands and Northeast Plains where hail up to the size of golf balls and damaging winds will be possible. Thunderstorms will also be capable of producing torrential downpours this afternoon and evening, especially across northeast New Mexico where rain rates may exceed 1 inch per half hour in a few of the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few additional strong storms will be possible in eastern New Mexico Sunday evening with hail and gusty downburst winds possible. A cold front will surge through gaps and canyons within the central mountain chain Sunday night, leading to gusty winds of 45 to perhaps 50 mph in the Middle Rio Grande Valley including Albuquerque. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening east of the Sangre de Cristo Mountains to the border with Texas and Oklahoma. Spotters are encouraged to report any observed severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 44 Corrected DAY ONE to mention locally heavy rainfall
In the hours before
Special weather statement, Aug 18, 12:52 PM MDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Albuquerque NM 1252 PM MDT SAT AUG 18 2018 NMZ526-539-181915- Eastern Lincoln County-South Central Mountains- 1252 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL 115 PM MDT... At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm near Arabela, or 32 miles northeast of Ruidoso, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm along with heavy rain. Locations impacted include... Arabela. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3345 10528 3363 10523 3360 10490 3334 10498 TIME...MOT...LOC 1851Z 285DEG 12KT 3353 10518
Special weather statement, Aug 18, 1:35 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
135 PM MDT SAT AUG 18 2018
NMZ538-540-182000-
Chaves County Plains-Southwest Chaves County-
135 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHAVES COUNTY UNTIL
200 PM MDT...
At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Hope, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.
This storm will remain over mainly rural areas of west central Chaves
County.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3306 10501 3329 10469 3305 10447 3296 10473
3296 10484 3292 10484 3290 10491
TIME...MOT...LOC 1935Z 241DEG 27KT 3302 10489Special weather statement, Aug 18, 1:55 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Albuquerque NM 155 PM MDT SAT AUG 18 2018 NMZ512-513-515-516-182030- Upper Rio Grande Valley-East Slopes Sangre de Cristo Mountains-West Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos above 9500 feet/Red River- 155 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TAOS AND WEST CENTRAL COLFAX COUNTIES UNTIL 230 PM MDT... At 155 PM MDT, Doppler radar was tracking a strong thunderstorm near Questa, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm along with heavy rain. Locations impacted include... Questa, Taos Ski Valley, Elizabethtown, Arroyo Seco, Valdez, San Cristobal, Lama and Taos Pueblo. If threatening weather approaches your area, take shelter in a sturdy building. && A severe thunderstorm watch remains in effect until 800 PM MDT for northeastern New Mexico. LAT...LON 3660 10574 3675 10562 3662 10524 3639 10542 TIME...MOT...LOC 1955Z 300DEG 19KT 3664 10561
Special weather statement, Aug 18, 1:57 PM MDT, 42 minutes before
Special Weather Statement National Weather Service Albuquerque NM 157 PM MDT SAT AUG 18 2018 NMZ537>539-182030- Eastern Lincoln County-Chaves County Plains-De Baca County- 157 PM MDT SAT AUG 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN...NORTH CENTRAL CHAVES AND SOUTHWESTERN DE BACA COUNTIES UNTIL 230 PM MDT... At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Ramon, or 40 miles southeast of Corona, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm along with heavy rain. Locations impacted include... Mesa. This includes Highway 285 between Mile Markers 150 and 159. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3397 10508 3412 10497 3399 10460 3376 10477 TIME...MOT...LOC 1957Z 300DEG 19KT 3401 10495
Special weather statement, Aug 18, 2:13 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
213 PM MDT SAT AUG 18 2018
NMZ515-527-182045-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
213 PM MDT SAT AUG 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
245 PM MDT...
At 213 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Ute Park, or 27 miles west of Raton, moving south
at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rain.
Locations impacted include...
Vermejo Park.
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern New Mexico.
LAT...LON 3667 10468 3666 10484 3667 10485 3666 10485
3664 10510 3688 10505 3691 10480
TIME...MOT...LOC 2013Z 358DEG 8KT 3682 10494The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:05 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Quay, San Miguel | 115 min |
| Aug 17, 6:44 PM MDT | Special Weather Statement | ABQ | Curry | 31 min |
| Aug 17, 6:53 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 112 min |
| Aug 17, 6:56 PM MDT | Areal Flood Advisory | ABQ | Curry | 2 hr |
| Aug 17, 7:33 PM MDT | Special Weather Statement | ABQ | Harding | 42 min |
| Aug 17, 7:53 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 2 hr |
| Aug 17, 7:57 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 2 hr |
| Aug 17, 10:00 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 3 hr |
| Aug 18, 12:52 PM MDT | Special Weather Statement | ABQ | Lincoln | 23 min |
| Aug 18, 12:57 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Sandoval, Santa Fe | 25 min |
| Aug 18, 1:05 PM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 115 min |
| Aug 18, 1:20 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 115 min |
| Aug 18, 1:35 PM MDT | Special Weather Statement | ABQ | Chaves | 25 min |
| Aug 18, 1:55 PM MDT | Special Weather Statement | ABQ | Taos | 35 min |
| Aug 18, 1:57 PM MDT | Special Weather Statement | ABQ | 33 min | |
| Aug 18, 1:59 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Taos | 24 min |
| Aug 18, 2:09 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Aug 18, 2:13 PM MDT | Special Weather Statement | ABQ | Colfax | 32 min |
| Aug 18, 2:16 PM MDT | Areal Flood Advisory | ABQ | McKinley | 119 min |
| Aug 18, 2:18 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 42 min |
| Aug 18, 2:46 PM MDT | Areal Flood Advisory | ABQ | Colfax | 119 min |
| Aug 18, 2:53 PM MDT | Areal Flood Advisory | ABQ | Colfax | 112 min |
| Aug 18, 2:56 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Aug 18, 2:58 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 62 min |
| Aug 18, 3:05 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 40 min |
| Aug 18, 3:12 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 33 min |
| Aug 18, 3:31 PM MDT | Areal Flood Advisory | ABQ | Colfax | 119 min |
| Aug 18, 3:34 PM MDT | Special Weather Statement | ABQ | Union | 26 min |
| Aug 18, 4:00 PM MDT | Special Weather Statement | ABQ | Valencia | 30 min |
| Aug 18, 4:07 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| Aug 18, 4:09 PM MDT | Special Weather Statement | ABQ | Colfax | 36 min |
| Aug 18, 4:19 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 28 min |
| Aug 18, 4:32 PM MDT | Special Weather Statement | ABQ | Union | 28 min |
| Aug 18, 4:43 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 47 min |
| Aug 18, 4:52 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 113 min |
| Aug 18, 5:08 PM MDT | Special Weather Statement | ABQ | Union | 22 min |
| Aug 18, 5:18 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Union | 117 min |
| Aug 18, 5:31 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 59 min |
| Aug 18, 5:37 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| Aug 18, 5:41 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.